Massachusetts, 2014

Flash Flooding and Lightning Strikes in Massachusetts, June 25, 2014

June 25, 2014 · NWS ALY · 10 events in 1 county or zone

A very moist and humid air mass was in place across the region on Wednesday, June 25th. As a slow moving cold front approached from the west, bands of heavy rain showers and thunderstorms developed ahead of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A very moist and humid air mass was in place across the region on Wednesday, June 25th. As a slow moving cold front approached from the west, bands of heavy rain showers and thunderstorms developed ahead of the boundary. As these showers and thunderstorms repeatedly passed over the same locations, the heavy rainfall led to significant runoff, which caused flash flooding in some areas. Many roads were closed due to the flooding and some homes were affected by water as well. In addition, a few of the storms produced damaging lightning strikes as well.

The threat for heavy rainfall and flooding ended late on the evening of June 25th, as the storm's cold front passed through the region from west to east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 25, 7:01 PM EST, 29 minutes earlier.

Area forecast discussion, Jun 25, 7:01 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
801 PM EDT WED JUN 25 2014

.SYNOPSIS...
A SLOW MOVING COLD FRONT WORK SOUTHWARD ACROSS THE REGION THROUGH
TONIGHT. THE AIR MASS AHEAD OF THIS FRONT WILL BECOME INCREASINGLY
HUMID. SHOWERS AND THUNDERSTORMS WILL OCCUR IN THE VICINITY OF THE
BOUNDARY AND SOME STORMS MAY PRODUCE GUSTY WINDS AND HEAVY
RAINFALL. DRY WEATHER IS EXPECTED AS HIGH PRESSURE CONTROLS OUR
WEATHER LATE THURSDAY INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
FLASH FLOOD WATCH AREA ADJUSTED TO CANCEL FOR THE WESTERN MOHAWK
VALLEY...SCHOHARIE VALLEY AND SOUTHERN ADIRONDACKS...SINCE THE
HEAVIEST RAIN HAS ENDED THERE. EXPANDED THE WATCH TO THE EASTERN
CATSKILLS...MID HUDSON VALLEY...TACONICS...SOUTHERN
VT...BERKSHIRES AND NW CT.

BANDS OF RAIN AND EMBEDDED THUNDERSTORMS ARE SLOWLY BUILDING EAST
AND SOUTH AS COVERAGE EXPANDS. CONVECTIVE ELEMENTS ARE TRACKING
NORTHEAST WITHIN THE BANDS OF RAIN. NORTH OF THE NEW WATCH
AREA...JUST SOME PERIODS OF MODERATE RAIN THAT SHOULD NOT PRODUCE
ANY ADDITIONAL FLASH FLOODING AS THE ATMOSPHERE HAS STABILIZED IN
NORTHERN AND WESTERN AREAS. RADAR HAS BEEN ESTIMATING THE
RAINFALL FAIRLY WELL...AND SOME HOURLY RAINFALL RATES OF 1 TO 2
INCHES PER HOUR HAVE CAUSE SOME MINOR FLASH FLOODING IN SOME AREAS
WITH SOME STANDING WATER ON SOME ROADS.

BASED ON RADAR TRENDS...AND MESOSCALE MODEL OUTPUT SUCH AS THE
HRRR AND HIRESWRF...THE BAND OF STRONGEST THUNDERSTORMS WILL
SLOWLY BUILD EAST AND SOUTH THROUGH THE NIGHT WITH SOME TRAINING
OF CONVECTION AT TIMES...AND ALL AREAS ARE UNDER THE THREAT FOR
ENOUGH WATER ON SOME ROADWAYS FOR SOME MINOR FLASH FLOODING. SOME
ISOLATED SEVERE THUNDERSTORMS ARE STILL POSSIBLE INTO THIS
EVENING IN SOUTHERN AREAS THAT HAVE NOT SEEN RAIN YET AND ARE
STILL EXPERIENCING SOME SURFACE BASED INSTABILITY. LOWS TONIGHT
SHOULD BE IN THE 60S TO NEAR 70 WITH SUCH SLOW PROGRESS OF THE
COLD FRONT. HOWEVER... THE WINDS MAY SHIFT TO WEST AND NORTHWEST
AROUND SUNRISE IN WESTERN AND NORTHWESTERN AREAS...WHERE LOW
TEMPERATURES COULD BE CLOSER TO 60.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
LINGERING CLOUDS ARE EXPECTED ACROSS THE REGION AS THE COLD FRONT
WORKS ITS WAY THROUGH THE REGION THROUGH THURSDAY MORNING.
LINGERING THUNDERSTORM ACTIVITY SHOULD EXIT WESTERN NEW ENGLAND
IN THE MORNING...WITH ISOLATED TO SCATTERED SHOWERS IN MANY OTHER
AREAS IN THE MORNING. THERE SHOULD BE MORE CLOUDS THAN SUN
THURSDAY BUT AT LEAST SOME THIN SPOTS IN CLOUDS AND SOME BREAKS.
BY SUNSET...SOME MORE MEANINGFUL BREAK UP OF THE CLOUD COVER
SHOULD OCCUR...ESPECIALLY IN WESTERN AND NORTHERN AREAS. NORTHWEST
WINDS COULD BECOME BREEZY IN THE AFTERNOON...BUT WITH JUST SOME
INTERMITTENT BREAKS IN THE CLOUDS...HIGH TEMPERATURES LOOK TO BE
IN THE 70S TO NEAR 80...BUT LOWER TO MID 80S MID HUDSON VALLEY AND
NW CT WHERE BOUNDARY LAYER TEMPERATURES WILL BE LAST TO COOL.

THURSDAY NIGHT...MORE GRADUAL BREAK UP OF THE CLOUD COVER AND
WINDS WILL GRADUALLY DIMINISH. LOWS IN THE 50S TO LOWER 60S...WITH
AROUND 50 IN THE SOUTHERN ADIRONDACKS WHERE THERE IS THE POTENTIAL
FOR THE MOST CLEARING. FRIDAY THROUGH SATURDAY...HIGH PRESSURE
BUILDS IN AND DRY WEATHER DOMINATES. HIGHS IN THE UPPER 70S TO
LOWER 80S BOTH DAYS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
GUIDANCE IS IN GENERAL AGREEMENT WITH A BROAD SUBTROPICAL RIDGE
ACROSS THE SOUTHERN CONUS WITH THE RIDGING INTO THE GREAT LAKES AND
NORTHEAST REGION EVENTUALLY GIVING WAY TO A LARGE CLOSED LOW MOVING
EASTWARD ACROSS SOUTHERN CANADA.

INITIALLY RIDGING WILL DOMINATE OUR WEATHER AS WE CLOSE OUT THE
WEEKEND WITH SEASONABLY WARM TEMPERATURES.

THE WARM FRONT ASSOCIATED WITH THE APPROACHING LOW PRESSURE SYSTEM
SHOULD GRAZE THE WESTERN PORTIONS OF THE REGION EARLY IN THE
WEEK...PLACING US IN THE WARM SECTOR. THERE IS AGREEMENT THE SURFACE
LOW PASSES WELL TO OUR NORTH ACROSS SOUTHERN HUDSON BAY CANADA MID
WEEK. ITS ASSOCIATED COLD FRONT SHOULD BE APPROACHING OUR REGION MID
WEEK...THE FLOW ALOFT WILL PARALLEL TO THE SURFACE BOUNDARY MAKING
ITS PROGRESS RATHER SLOW. BEST CHANCES FOR CONVECTION WILL BE
TUESDAY THROUGH WEDNESDAY IN THE WARM SECTOR WITH SOUTHERLY FLOW AND
RISING DEW POINTS.

NEXT WEEK WILL START OUT WITH WARM AND HUMID DAYS AND MILD...MUGGY
NIGHTS.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A COLD FRONTAL BOUNDARY CONTINUES TO MOVE GRADUALLY SOUTHEASTWARD
ACROSS THE REGION WITH A MID LEVEL SHORT WAVE TROUGH APPROACH FROM
THE WEST. THE BOUNDARY HAS MADE TO THE CAPITAL DISTRICT HAVE
NORTHERLY WINDS AT GLENS FALLS AND ALBANY. WINDS ARE CALM AT
BENNINGTON AND STILL SOUTHWESTERLY AT NORTH ADAMS. THE BOUNDARY IS
NOT EXPECTED CLEAR THE LOCAL AREA BETWEEN 09Z AND 12Z/THURSDAY.
THE AIRMASS TO THE SOUTH OF THE BOUNDARY IS VERY MOISTURE WITH
PRECIPITABLE WATER VALUES BETWEEN 1 1/2 AND 2 INCHES...SO HEAVY
RAINFALL IS OCCURRING WITH THE STRONGER STORMS. HAVE WIDESPREAD
RAINFALL OCCURRING TO THE NORTH OF THE BOUNDARY AND SHOWERS AND
THUNDERSTORMS TO THE SOUTH IN THE UNSTABLE AIRMASS.

EXPECTING WIDESPREAD MVFR CONDITIONS EXPECTED DEVELOP BY THIS
EVENING. WITH MVFR-IFR CONDITIONS ARE EXPECTED ONCE FRONT PASSES.
KGFL ALREADY IFR. THE BULK OF THE CONVECTION IS EXPECTED TO COME TO
AN END LATE TONIGHT GENERALLY BETWEEN 06-08Z/THURSDAY. HIGHER
PRESSURE WILL BUILD IN FROM THE NORTH BEHIND TO THE FRONT THURSDAY
WITH CONDITIONS IMPROVING TO VFR BY MID TO LATE MORNING CONTINUING
THROUGH THE DAY.

SOUTHERLY WINDS TO THE SOUTH OF THE FRONT...LIGHT AND VARIABLE IN
ITS THE VICINITY AND NORTHERLY BEHIND IT. GENERALLY NORTHWESTERLY
WINDS THURSDAY WITH NORTH-NORTHEAST AT KGFL DUE TO LOCAL
TOPOGRAPHICAL EFFECTS.

OUTLOOK...
THU NIGHT: LOW OPERATIONAL IMPACT. NO SIG WX.
FRI-SUN NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
MON: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...TSRA.

.FIRE WEATHER...
A SLOW MOVING COLD FRONT WORK SOUTHWARD ACROSS THE REGION THROUGH
TONIGHT. THE AIR MASS AHEAD OF THIS FRONT WILL BECOME INCREASINGLY
HUMID. SHOWERS AND THUNDERSTORMS WILL OCCUR IN THE VICINITY OF THE
BOUNDARY AND SOME STORMS MAY PRODUCE GUSTY WINDS AND HEAVY
RAINFALL. DRY WEATHER IS EXPECTED AS HIGH PRESSURE CONTROLS OUR
WEATHER LATE THURSDAY INTO THE WEEKEND.

A WET AND UNSETTLED PERIOD EXPECTED THROUGH EARLY THURSDAY WITH
RELATIVE HUMIDITIES ABOVE 50 PERCENT THE ENTIRE PERIOD. GRADUAL
DRYING SHOULD OCCUR THURSDAY AFTERNOON...WITH RH VALUES DROPPING TO
55 TO 70 PERCENT. RH VALUES SHOULD INCREASE BACK TO 80 TO 100
PERCENT THURSDAY NIGHT AND DROP DOWN TO 35 TO 45 PERCENT FRIDAY.

AVERAGE RAINFALL OF WELL OVER A QUARTER INCH OR MORE IS LIKELY
OVER THE ENTIRE REGION THROUGH EARLY THURSDAY.

A DRYING TREND EXPECTED LATER THURSDAY INTO THE WEEKEND.

&&

.HYDROLOGY...
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR HERKIMER...HAMILTON...
FULTON...MONTGOMERY...SCHOHARIE...NORTHERN WARREN...WESTERN
SCHENECTADY AND WESTERN ALBANY COUNTIES THROUGH LATE TONIGHT.

BANDS OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS ARE AFFECTING THE
REGION NOW. PWAT UP TO 2 INCHES...PRETTY GOOD DIVERGENCE ALOFT
NEAR THE RIGHT REAR QUADRANT OF A SOMEWHAT ANTICYLONIC JET
ALOFT...AND GOOD LOW LEVEL CONVERGENCE COURTESY OF A SLOW MOVING
COLD FRONT ARE PRODUCE SLOW MOVING BANDS OF RAIN WITH EMBEDDED
THUNDERSTORMS THAT COULD TRAIN OVER THE SAME AREA. THE
AFOREMENTIONED AREA HAS THE BEST CHANCE TO SEE MOST RAINFALL WHICH
COULD LEAD TO FLASH FLOODING. THE FLASH FLOOD WATCH HAS BEEN
ISSUED IN AREAS WHERE THE 1 HOUR AND 3 HOUR FLASH FLOOD GUIDANCE
IS LOWEST. AREAS OUTSIDE THE FLASH FLOOD WATCH COULD STILL SEE
SOME URBAN AND SMALL STREAM FLOODING.

WE ARE PROJECTING AN AVERAGE BASIN RAINFALL AROUND 1 INCH IN MANY
AREAS...2 INCHES OR A LITTLE HIGHER IN THE FLASH FLOOD WATCH
AREA TO THE SOUTHERN GREEN MOUNTAINS AND NORTHERN BERKSHIRES. THIS
TYPE OF RAIN COULD CAUSE SIGNIFICANT WITHIN BANKFULL RISES ON
STREAMS AND RIVERS...SOME COULD EVEN REACH ACTION STAGE. THIS
TYPE OF RAIN WOULD NOT PRODUCE ANY OF OUR MAJOR TRIBUTARIES TO GO
OVER THEIR BANKS BUT THERE IS ALWAYS THAT SLIM CHANCE THAT IF
THUNDERSTORMS WERE TRAIN OVER A CRITICAL HEAD WATER...SOME MINOR
RIVER FLOODING COULD TAKE PLACE AS WELL.

THE COLD FRONT AND ITS ASSOCIATED RAINFALL WILL SLOWLY MOVE OUT ON
THURSDAY. IN ITS WAKE...LEFTOVER MOISTURE AND INSTABILITY COULD
PRODUCE SOME ADDITIONAL RANDOM SHOWERS OR THUNDERSTORMS BUT THESE
SHOULD NOT HAVE MUCH IF ANY ADDITIONAL IMPACT ON OUR HSA.

DRY FRIDAY...AND MAINLY DRY OVER THE WEEKEND...ALTHOUGH A STRAY
SHOWER OR AFTERNOON THUNDERSTORM CANNOT BE ENTIRELY RULED OUT.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 6 AM EDT THURSDAY FOR CTZ001-013.
NY...FLASH FLOOD WATCH UNTIL 6 AM EDT THURSDAY FOR NYZ053-054-
     058>061-063>066.
MA...FLASH FLOOD WATCH UNTIL 6 AM EDT THURSDAY FOR MAZ001-025.
VT...FLASH FLOOD WATCH UNTIL 6 AM EDT THURSDAY FOR VTZ013>015.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...IAA
AVIATION...IAA
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Jun 25, 6:31 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
731 PM EDT WED JUN 25 2014

CTZ001-013-MAZ001-025-NYZ053-054-058>061-063>066-VTZ013>015-261100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
731 PM EDT WED JUN 25 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EASTERN CATSKILLS...MID
HUDSON VALLEY AND TACONICS OF EASTERN NEW YORK...AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. THE STORMS WILL MOVE
FROM SOUTHWEST TO NORTHEAST AROUND 30 MPH AND WILL BE CAPABLE OF
PRODUCING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-038>043-047>052-082>084-261100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-
731 PM EDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN MOHAWK
VALLEY...SOUTHERN ADIRONDACKS...SCHOHARIE VALLEY...CAPITAL
DISTRICT...AND LAKE GEORGE SARATOGA REGION.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. THE STORMS
WILL MOVE FROM SOUTHWEST TO NORTHEAST AROUND 30 MPH AND WILL BE
CAPABLE OF PRODUCING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 25, 4:24 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
524 PM EDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLOOD            MECHANICVILLE           42.90N  73.69W
06/25/2014                   SARATOGA           NY   LAW ENFORCEMENT

            SOUT CENTRAL AVE CLOSED AT THE UNDERPASS

&&

CORRECTED EVENT TIME...LOCATION...REMARKS

EVENT NUMBER ALY1400162

IAA
Special weather statement, Jun 25, 4:39 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
539 PM EDT WED JUN 25 2014

VTZ013>015-252230-
BENNINGTON VT-WESTERN WINDHAM VT-EASTERN WINDHAM VT-
539 PM EDT WED JUN 25 2014

...A LINE OF STRONG THUNDERSTORMS IN

  BENNINGTON COUNTY IN SOUTHERN VERMONT...
  WINDHAM COUNTY IN SOUTHERN VERMONT...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...
FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM LONDONDERRY TO STRATTON TO STAMFORD...OR 6
MILES SOUTHEAST OF BENNINGTON...AND MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
STAMFORD...WEST WARDSBORO AND LONDONDERRY BY 545 PM EDT
READSBORO BY 600 PM EDT
WILMINGTON BY 605 PM EDT
TOWNSHEND BY 610 PM EDT
NEWFANE BY 620 PM EDT
SAXTONS RIVER...BELLOWS FALLS AND PUTNEY BY 630 PM EDT

RAINFALL RATES MAY EXCEED AN INCH AN HOUR WITH THIS LINE OF
THUNDERSTORMS.  THIS HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POOR DRAINAGE FLOODING.

LAT...LON 4306 7246 4300 7244 4297 7247 4296 7252
      4290 7252 4288 7255 4281 7254 4277 7247
      4274 7249 4275 7325 4325 7285 4325 7276
      4323 7270 4324 7243 4315 7245 4308 7243
TIME...MOT...LOC 2138Z 263DEG 19KT 4324 7284 4298 7292
          4280 7311

TAW/ZTS
Local storm report, Jun 25, 5:17 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
617 PM EDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      1 E FLAGLER CORNERS     42.86N  73.77W
06/25/2014                   SARATOGA           NY   EMERGENCY MNGR

            SOUTHBOUND LEFT LANE CLOSED SOUTH OF EXIT 9 TOWN OF
            CLIFTON PARK

&&

EVENT NUMBER ALY1400163

IAA
Special weather statement, Jun 25, 6:08 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
708 PM EDT WED JUN 25 2014

NYZ059>061-252345-
EASTERN GREENE NY-WESTERN COLUMBIA NY-EASTERN COLUMBIA NY-
708 PM EDT WED JUN 25 2014

...A STRONG THUNDERSTORM IN
  EASTERN GREENE COUNTY IN EAST CENTRAL NEW YORK...
  WESTERN COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...

AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR HIGH FALLS...OR ABOUT OVER SAUGERTIES...AND MOVING
NORTHEAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
CATSKILL BY 715 PM EDT
HUDSON...CLAVERACK AND ATHENS BY 720 PM EDT
6 MILES SOUTHEAST OF COXSACKIE BY 730 PM EDT
KINDERHOOK BY 735 PM EDT
VALATIE BY 740 PM EDT

IN ADDITION TO HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4208 7393 4212 7391 4217 7397 4246 7374
      4241 7359 4220 7372 4215 7377 4207 7387
TIME...MOT...LOC 2307Z 211DEG 35KT 4214 7385

BGM
Local storm report, Jun 25, 6:44 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
744 PM EDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            1 E FLAGLER CORNERS     42.86N  73.77W
06/25/2014                   SARATOGA           NY   EMERGENCY MNGR

            SOUTHBOUND LEFT LANE CLOSED SOUTH OF EXIT 9 TOWN OF
            CLIFTON PARK

&&

CORRECTED EVENT

EVENT NUMBER ALY1400163

IAA
Local storm report, Jun 25, 7:11 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
811 PM EDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      VALLEY FALLS            42.91N  73.56W
06/25/2014                   RENSSELAER         NY   LAW ENFORCEMENT

            GROUND ERODED UNDER PORTION OF A HOUSE ON NORTH STREET

&&

EVENT NUMBER ALY1400164

IAA

The radar

The Albany radar (KENX), 63 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 2 lightning. Local standard time, as filed.

Flash Flood, Berkshire

When
June 25, 7:30 PM EST to 11:12 PM EST
Where
Berkshire County, 0.81 mi N of Stevens Corner to 0.79 mi N of Stevens Corner
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.412, -73.331

A brook was overflowing Shore Road in Pittsfield due to thunderstorm heavy rainfall.

Flash Flood, Berkshire

When
June 25, 9:00 PM EST to 11:12 PM EST
Where
Berkshire County, 2.65 mi ESE of Cheshire Harbor to 2.7 mi ESE of Cheshire Harbor
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.587, -73.081

Heavy rain from thunderstorms caused flash flooding in Savoy. A portion of Route 116 near the Savoy-Chester town line was damaged due to the flooding.

Lightning, Berkshire

When
June 25, 9:30 PM EST
Where
Berkshire County, 0.8 mi S of Williamstown
Property damage
$2,000
Reported by
Newspaper
Coordinates
42.709, -73.201

A lightning strike downed a tree on Route 43 (Water Street) in Williamstown. The road was briefly closed as a result of the downed tree, which had to be removed. The local utility company reported 239 customers without power in the town.

Lightning, Berkshire

When
June 25, 9:31 PM EST
Where
Berkshire County, 0.65 mi ENE of Richmond Furnace
Property damage
$1,000
Reported by
Public
Coordinates
42.373, -73.368

Lightning downed wires at the intersection of Lenox Road and Route 41 in Richmond.

Flash Flood, Berkshire

When
June 25, 9:36 PM EST to 11:12 PM EST
Where
Berkshire County, 0.59 mi ENE of Great Barrington to 0.46 mi E of Great Barrington
Cause
Heavy Rain
Reported by
Public
Coordinates
42.203, -73.359

Heavy rain from thunderstorms caused flash flooding in Great Barrington. A house on Main Street was impacted by flood waters.

Flash Flood, Berkshire

When
June 25, 9:45 PM EST to 11:12 PM EST
Where
Berkshire County, 1.06 mi S of Dalton to 1.18 mi ESE of Coltsville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.465, -73.170

Several minor roads were washed out in the hills around Dalton as a result of flash flooding from thunderstorm heavy rainfall.

Flash Flood, Berkshire

When
June 25, 9:50 PM EST to 10:12 PM EST
Where
Berkshire County, 1.75 mi WNW of Lenox Dale to 1.69 mi WNW of Lenox Dale
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.336, -73.283

Major damage was reported on the grounds of The Mount in Lenox, home of the Edith Wharton Restoration as a result of flash flooding from thunderstorm heavy rainfall. The landscaped gardens had been destroyed and the dirt road leading to the mansion was washed out and impassable due to the force of the flowing water.

Flash Flood, Berkshire

When
June 25, 9:51 PM EST to 11:12 PM EST
Where
Berkshire County, 0.86 mi SW of Lenox to 2.09 mi SSW of Lenox
Cause
Heavy Rain
Reported by
Public
Coordinates
42.360, -73.290

Heavy rain from thunderstorms caused flash flooding in the Lenox area. Multiple streets, including Lenox Road, was impacted by flooding.

Flash Flood, Berkshire

When
June 25, 9:55 PM EST to 11:12 PM EST
Where
Berkshire County, 1.47 mi SE of Lenox to 0.87 mi NNE of Lenox Dale
Cause
Heavy Rain
Reported by
Public
Coordinates
42.353, -73.263

Heavy rain from thunderstorms caused flash flooding in both Lenox and Lenoxdale. The intersection of East and Walker streets was closed due to flooding and repairs were needed to the roadway. In addition, washouts also occurred on Housatonic Street and Crystal Street.

Flash Flood, Berkshire

When
June 25, 10:00 PM EST to 11:12 PM EST
Where
Berkshire County, 0.97 mi N of Great Barrington Arp to 0.87 mi NNE of Egremont Plain
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.194, -73.399

Heavy rain from thunderstorms caused flash flooding on the Green River near Egremont Plain. Seeknonk Road and Pumpkin Hollow Road were closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2014Every state in 2014This day in weather historyWarnings in Massachusetts, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526942, 527214, 527236, 526946, 526943, 527237, 527233, 526944, 527210, 526945.